Flash Flood, Knox
- When
- June 6, 4:00 PM CST to 7:00 PM CST
- Where
- Knox County, 2.48 mi NW of Abingdon to 1.45 mi SW of Abingdon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.828, -90.429
Streets were flooded in Abingdon.
A slow-moving cold front interacted with a warm and moist environment to trigger clusters of thunderstorms across north-central Illinois during the late afternoon and evening of June 6th. Some of the storms produced rainfall of 1 to 3 inches in a short period of time, leading to localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving cold front interacted with a warm and moist environment to trigger clusters of thunderstorms across north-central Illinois during the late afternoon and evening of June 6th. Some of the storms produced rainfall of 1 to 3 inches in a short period of time, leading to localized flash flooding. The flooding was primarily focused along and north of an Abingdon to Lacon line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 6, 2:10 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 310 PM CDT Mon Jun 6 2022 .SYNOPSIS... Issued at 310 PM CDT Mon Jun 6 2022 A weather system crossing the Midwest today will bring scattered showers and thunderstorms to central and southeast IL through late this evening. A few strong to severe storms with locally heavy rainfall are possible. After a cold frontal passage tonight, dry and pleasant weather will move in for Tuesday. The next chance for rain arrives early Wednesday. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 310 PM CDT Mon Jun 6 2022 The MCV over southern IL and its associated shortwave will depart to the east early this evening with precipitation tapering off behind it, while the cold front pressing southward into northern parts of the forecast area crosses the forecast area overnight. A few strong to severe storms remain possible until around 5 pm south of I-70 before the MCV/shortwave depart. The front could be associated with a few strong to severe storms this evening before instability wanes after dark. Deep layer shear will increase from the west into the 30-35 kt range, however possibly not early enough to combine well with diurnal heating. Forcing associated with an upper shortwave should diminish as well late in the evening as an upper level shortwave races eastward, bringing a somewhat dry cold frontal passage once the feature moves south of I-72. That said, models are suggesting at least some spotty showers past midnight, and have added some low PoPs along with the southward migration of the front overnight. Lows should also be down a few degrees north of I-72 with the colder air behind the front. Lows tonight are forecast in the low 60s north/west of Bloomington, mid 60s to the south. Tuesday should be a dry, partly cloudy, and mild day with a transient high pressure feature crossing IL behind tonight's cold front. Highs are forecast from upper 70 north of I-70 to lower 80s south of I-70. && .LONG TERM...(Tuesday night through Monday) ISSUED AT 310 PM CDT Mon Jun 6 2022 The next shortwave feature in a zonal flow/broad trough regime arrives early Wednesday, and PoPs are in likely range by Wednesday morning, tapering off from west to east already by afternoon with this fast moving shortwave. Highs should remain a bit cool for the season, with highs ranging from 76 at Galesburg to 82 at Lawrenceville. The large scale trough progresses slightly farther east for late in the week, with another shortwave progged for Friday. As this takes place, flow becomes more northwesterly, bringing a slightly cooler air mass. Highs Thursday mainly upper 70s, followed by low to mid 70s in cloudy/showery conditions, and mid to upper 70s lingering through the weekend. A ridge building to the west looks to eventually progress eastward, and could finally bring a warming trend into next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1247 PM CDT Mon Jun 6 2022 Although isolated showers and perhaps a few thunderstorms will be possible in the area this afternoon, chances are too low for mention in central IL TAFs until shower an thunderstorm activity associated with a cold front approaching from the north arrive this evening. Have included VCTS in all TAFs at some point, ranging from 23Z-04Z at KPIA to 02Z-07Z at KSPI and KDEC for this feature. Timing and likelihood look better defined at KPIA and KBMI so have included TEMPO for TSRA between 00Z and 02-03Z at these terminals. Along with and following this SHRA/TSRA activity, cigs are expected to decrease overnight, becoming IFR by 07Z-10Z, then improving gradually after 12Z to reach VFR by 15Z-17Z. Winds SSW 10-12 kts with gusts 15-20 kts, decreasing this evening and shifting to N 4-10 kts behind the front overnight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...37 SHORT TERM...37 LONG TERM...37 AVIATION...37
Hazardous Weather Outlook National Weather Service Lincoln IL 308 PM CDT Mon Jun 6 2022 ILZ038-042>044-048>053-072015- McLean-Logan-De Witt-Piatt-Menard-Scott-Morgan-Sangamon-Christian- Macon- 308 PM CDT Mon Jun 6 2022 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered showers and thunderstorms are possible this evening into tonight. While some locations will remain completely dry, the slow movement of any storms that develop will lead to pockets of locally heavy rainfall. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are possible on Wednesday. Severe weather is unlikely with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ045-046-054>057-061>063-066>068-071>073-072015- Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland- Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 308 PM CDT Mon Jun 6 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered showers and thunderstorms are possible this evening into tonight. While widespread severe weather is not expected, a few isolated strong to severe storms capable of damaging winds could occur. An isolated tornado also cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are possible on Wednesday. Severe weather is unlikely with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early evening. ILZ027>031-036-037-040-041-047-072015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Cass- 308 PM CDT Mon Jun 6 2022 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered showers and thunderstorms will continue this evening into tonight. A few of these storms could be strong to severe, posing a threat of strong wind gusts and isolated large hail. While some locations will remain completely dry, the slow movement of any storms that develop will lead to pockets of locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are possible on Wednesday. Severe weather is unlikely with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Erwin
Special Weather Statement
National Weather Service Lincoln IL
329 PM CDT Mon Jun 6 2022
ILZ030-062100-
Marshall-
329 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of central Marshall
County through 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henry, or near Lacon, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Varna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4112 8933 4110 8935 4110 8917 4095 8918
4099 8949 4115 8947 4115 8933
TIME...MOT...LOC 2028Z 275DEG 11KT 4108 8938
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
37Special Weather Statement
National Weather Service Lincoln IL
417 PM CDT Mon Jun 6 2022
ILZ027-062145-
Knox-
417 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of northern Fulton and
southwestern Knox Counties through 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 8 miles south of Galesburg, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Knoxville around 435 PM CDT.
Other locations in the path of this storm include Maquon and Gilson.
This includes Interstate 74 between mile markers 50 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4071 9008 4071 9029 4072 9044 4082 9045
4091 9044 4097 9010
TIME...MOT...LOC 2117Z 267DEG 12KT 4083 9036
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
37Special Weather Statement
National Weather Service Lincoln IL
444 PM CDT Mon Jun 6 2022
ILZ027-036-062215-
Knox-Fulton-
444 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of northwestern Fulton
and southern Knox Counties through 515 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
London Mills, or 12 miles south of Galesburg, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gilson around 500 PM CDT.
Other locations in the path of this storm include Maquon.
This includes Interstate 74 between mile markers 55 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4069 9044 4082 9044 4101 8999 4069 9007
TIME...MOT...LOC 2144Z 271DEG 18KT 4079 9029
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
2 flash flood. Local standard time, as filed.
Streets were flooded in Abingdon.
Water was flowing across the roadway at the intersection of Illinois 17 and Illinois 40 just west of Camp Grove.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031353, 1031340.